Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 177, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2009, 7:43 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2009, 7:43 PM EDT (23:43 UTC)
- Expired
- Aug 11, 2009, 8:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:50 PM EDT | TSTM WND DMG | Chapin, SC | LEXINGTON COUNTY SHERIFF REPORTED NUMEROUS TREES AND POWERLINES DOWN IN THE CHAPIN/IRMO AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 112343
SVRCAE
SCC063-079-120030-
/O.NEW.KCAE.SV.W.0177.090811T2343Z-090812T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 830 PM EDT
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF IRMO...AND
MOVING SOUTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LEXINGTON...RED
BANK...ST. ANDREWS...OAK GROVE...SPRINGDALE...WEST COLUMBIA...SOUTH
CONGAREE...COLUMBIA...CAYCE...DENTSVILLE...PINE RIDGE...FIVE
POINTS...ARCADIA LAKES...FOREST ACRES...WOODFIELDS...FORT JACKSON
AND GASTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
LAT...LON 3418 8119 3419 8117 3405 8081 3387 8100
3388 8102 3387 8103 3385 8103 3379 8110
3407 8142 3406 8139 3409 8140 3412 8143
3424 8131
TIME...MOT...LOC 2343Z 305DEG 22KT 3410 8131
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:36 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 2:36 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 236 PM EDT TUE AUG 11 2009 .SYNOPSIS... AN UPPER TROUGH...A SURFACE FRONT..AND INCREASING ATMOSPHERIC MOISTURE WILL LEAD TO INCREASED RAIN CHANCES THIS WEEK. && .NEAR TERM /THROUGH TONIGHT/... WEAKENING UPPER LEVEL RIDGE AXIS TO OUR SOUTH WITH UPPER TROUGH MOVING SE ACROSS THE MIDWEST. SURFACE TROUGH CURRENTLY STRETCHED ACROSS THE CENTRAL PART OF OUR FORECAST AREA. RADAR INDICATING CONVECTION DEVELOPING ALONG IT. OTHER SURFACE FRONT TO OUR NORTH APPROACHING THE MOUNTAINS...WHERE CONVECTION DEVELOPING ALONG IT AS WELL. WILL EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG THESE BOUNDARIES AS THEY SHIFT SLOWLY SE TODAY/THIS EVENING. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SOME SUBTLE DIFFERENCES BETWEEN GFS/NAM...BUT GENERAL CONSENSUS IS UPPER TROUGHINESS TO CONTINUE DEVELOPING OVER THE EASTERN CONUS...WITH A SURFACE BOUNDARY OR TWO IN OUR VICINITY...AND ABUNDANT ATMOPSHERIC MOISTURE TO WORK WITH. WILL MAINTAIN A MOS BLEND...WHICH PROVIDES LIKELY POPS FOR WED/THU. PROJECTED MODERATE TO STRONG INSTABILITIES ALSO PROVIDES A SEVERE THREAT ALONG AND SOUTH OF BOUNDARY. PRECIPITABLE WATER VALUES WELL OVER 2 INCHES...PLUS POSSIBLE TRAINING EFFECT ECHO MOVEMENT ALONG BOUNDARY WILL ALSO PROVIDE A LOCALLY HEAVY RAIN/FLOODING THREAT AS WELL. && .LONG TERM /FRIDAY THROUGH TUESDAY/... MODELS MAINTAIN INDICATIONS OF SLOWLY INCREASING UPPER HEIGHTS OVER OUR REGION AS UPPER HIGH SLOWLY TRIES TO BUILD BACK NW TOWARD THE SE US COAST. MODELS MAINTAIN COPIOUS ATMOSPHERIC MOISTURE FOR OUR REGION...AND WILL CONTINUE TO EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A LEE SIDE TROF OVER THE MIDLANDS OF SOUTH CAROLINA AND EXTENDING INTO THE CSRA WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THIS AFTERNOON. STORMS WILL BE SCATTERED WIDELY ENOUGH TO ONLY MENTION IN THE CLOUD IDENTIFIER AT ALL TERMINAL LOCATIONS. ACTIVITY WILL DECREASE AFTER SUNSET. EXPECT VFR CONDITIONS TO PREVAIL AT ALL LOCATIONS THROUGH TO EARLY WEDNESDAY MORNING EXCEPT IN THUNDERSTORMS...WHEN THERE WILL BE A CHANCE OF MVFR FOG AT AGS AND OGB. A DECK OF MIDLEVEL CLOUDINESS WILL OVERSPREAD THE LATER WEDNESDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. PERIODS OF MVFR VISIBILITIES MAY BE ENCOUNTERED IN SHOWERS AND THUNDERSTORMS ON WEDNESDAY. OTHERWISE...NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 10:53 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1053 AM EDT TUE AUG 11 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1053 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A WARM AND UNSTABLE AIRMASS DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY. SOME STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Aug 11, 4:58 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG ORANGEBURG 33.49N 80.87W
08/11/2009 ORANGEBURG SC DEPT OF HIGHWAYS
TREES DOWN ALONG PARTRIDGE LANE NEAR U.S. HIGHWAY 178
&&
CHERRYLocal storm report, Aug 11, 6:34 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG AUGUSTA 33.46N 82.00W
08/11/2009 RICHMOND GA BROADCAST MEDIA
REPORT FROM WAGT-TV 26 IN AUGUSTA REPORTED BRANCHES DOWN
ON BROAD STREET WITH 48 MPH WINDS
&&
CHERRYLocal storm report, Aug 11, 6:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL AUGUSTA 33.46N 82.00W
08/11/2009 E0.25 INCH RICHMOND GA BROADCAST MEDIA
WAGT-TV 26 IN AUGUSTA REPORTED PEA SIZE HAIL ON BROAD
STREET
&&
CHERRYLocal storm report, Aug 11, 6:37 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG AUGUSTA 33.46N 82.00W
08/11/2009 RICHMOND GA EMERGENCY MNGR
RICHMOND COUNTY EMA REPORTED TREES DONW ON GREEN STREET
IN AUGUSTA
&&
CHERRYLocal storm report, Aug 11, 6:38 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL AUGUSTA 33.46N 82.00W
08/11/2009 E0.75 INCH RICHMOND GA EMERGENCY MNGR
RICHMOND COUNTY EMA REPORTED PENNY SIZE ALONG ON GREEN
STREET IN AUGUSTA
&&
CHERRYLocal storm report, Aug 11, 7:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL PROSPERITY 34.21N 81.53W
08/11/2009 E0.25 INCH NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY SHERIFFS DEPT REPORTED PEA SIZE HAIL ON
WHEELAND ROAD
&&
CHERRYThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 59 min |
| Aug 11, 3:20 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 25 min |
| Aug 11, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 38 min |
| Aug 11, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| Aug 11, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.